Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 181, NWS North Platte, NE

July 4, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2003, 8:12 PM MDT for Cherry County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 8:12 PM MDT (02:12 UTC)
Expired
Jul 4, 2003, 9:15 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:20 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2232 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS53 KLBF 050212
SVRLBF
NEC031-050315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1015 PM CDT(915 PM MDT)

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 11 MILES NORTHWEST
  OF BROWNLEE...OR ABOUT 27 MILES NORTHEAST OF MULLEN...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTHWEST OF BROWNLEE AROUND 925 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING(1100 PM MDT FRIDAY EVENING) FOR NORTHWESTERN
NEBRASKA.

LAT...LON 4259 10022 4237 10111 4210 10108 4211 10020

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT FRI JUL 4 2003

...PRECIP CHANCES CONTINUE TO BE THE MAIN FCST CHALLENGE THRU THE
WEEKEND...

AREA RADARS TELLING THE TALES OF NUMEROUS BOUNDARIES ACROSS THE
STATE. NICE FINE LINE SHOWING UP ON KUEX WITH A FRONTAL BORE FEATURE
AND SUBSEQUENT HORIZONTAL ROLLS. FURTHER WEST...KLNX ALSO HAS A
CONVERGENT FEATURE JUST NORTH OF KLBF TO NE OF KBBW ALONG WHICH
SHOWERS AND WEAK TSRA HAVE DEVELOPED. GRAVITY WAVES VISIBLE OUTSIDE
AND ON VIS SAT PICS MAY HAVE LED TO LOCAL ENHANCEMENT NEAR THESE
SHRA/TSRA TO GET THEM TO REDEVLOP OVER TIME...AS KLNX 2.4 DEGREE
8-BIT REF SHOWED A CONSISTENT INTERVAL BETWEEN UPDRAFTS WHICH WOULD
BE EXPECTED NEAR CREST OF WAVES. WATER VAPOR IMAGERY SHOWED NICELY
DEVELOPED UPPER SHORT WAVE TROF MOVING ACROSS ERN MT/NWRN SD WITH
TRAILING SHORT WAVE TROFS FURTHER WEST INTO ID/OR. WITH FRONTAL
FEATURES REMAINING ACROSS THE CWA TSRA CHANCES WILL REMAIN POSSIBLE
INTO THE WEEKEND.

OPERATIONAL ETA HAS BEEN OF LITTLE HELP IN DEVELOPING CONVECTIVE
PRECIP OVER THE LAST COUPLE OF DAYS IN WRN NEB. ALTHOUGH 700 MB
TEMPS HAVE BEEN +15 OR BETTER...SUFFICIENT LOW LEVEL MOISTURE AND
LOCAL CONVERGENCE ALONG BOUNDARIES TO FOCUS VERTICAL MOTIONS HAS
BEEN ENOUGH TO BREAK WHATEVER CAP EXISTS DURING THE LAST 2 DAYS.
THIS EVENING SHOULD BE NO EXCEPTION...HOWEVER THE DEGREE OF HEATING
IS NOT AS STRONG THIS AFTERNOON AND THEREFORE POTENTIAL FOR SVR MAY
BE MINIMIZED. STILL...INSTABILITY IS THERE AS IS DECENT DEEP LAYER
SHEAR SO ORGANIZED CONVECTION WILL LIKELY DEVELOP ALONG ONE OF THE
BOUNDARIES. WILL FOLLOW THE TREND/PLACEMENT OF THE AVN BUT RUC IS
SHOWING SOME PROMISE AS WELL. SCT/CHC POPS WILL BE INCLUDED ALL BUT
FAR NW WHERE INSTABILITY AND BEST LL CONVERGENCE IS FARTHER
REMOVED...SO SLIGHT CHC WILL BE INCLUDED THERE.

MODELS HOLDING FRONTAL POSITION ACROSS THE STATE SAT AND IF
CONVECTION DEVELOPS AS EXPECTED TONIGHT...FURTHER INTENSIFICATION OF
THE BOUNDARY WILL DEVELOP. WILL ONCE AGAIN INCLUDE SHRA/TSRA CHANCES
WHICH BLENDS WELL WITH SURROUNDING WFOS. GIVEN DECENT SUNSHINE AGAIN
TO START THE DAY TEMPS NEAR GUIDANCE LEVELS SEEM APPROPRIATE. SUNDAY
LOOKS INTERESTING AS WELL WITH A GOOD DRYLINE SURGE COMING INTO THE
SANDHILLS. DEPENDING ON WHERE THE BEST DEEP LYR CONVERGENCE
RESIDES...THESE EVENTS HAVE SHOWN SOME POTENTIAL FOR SVR IN THE
PAST.

FURTHER OUT...ZONAL FLOW ALOFT AND LOW LEVEL FRONTAL BOUNDARY MONDAY
INTO TUESDAY SHOULD CONTINUE CHANCES FOR TSRA. GFS ENSEMBLES...AS
WELL AS CANADIAN ENSEMBLES ARE IN GOOD AGREEMENT WITH RIDGE BUILDING
TWD THE END OF THE WEEK WHICH SHOULD INHIBIT TSRA CHANCES AT LEAST
FOR THU/FRI. GFS RUN-RUN CONSISTENCY HAS ALSO GOTTEN A BIT BETTER.

.LBF...NONE.

JWS
Hazardous weather outlook, Jul 4, 6:55 PM MDT, 1 hour 17 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL PORTIONS OF THE
OUTLOOK AREA THROUGH MIDNIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
ENTIRE OUTLOOK AREA. THROUGH MIDNIGHT NORTH CENTRAL PORTIONS OF THE
OUTLOOK AREAS...MAINLY ALONG AND NORTH OF HIGHWAYS 2 AND 91...EAST
OF HIGHWAY 83 WILL SEE BEST POTENTIAL FOR SEVERE THUNDERSTORM
DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS GUSTS OVER 60 MPH WILL BE
POSSIBLE WITH THESE STORMS.

A VERY UNSTABLE...WARM AND MOIST ATMOSPHERE EXISTS OVER THE
REMAINDER OF THE OUTLOOK AREA...ESPECIALLY AREAS EAST OF HIGHWAY 83
NORTH OF INTERSTATE 80...WHERE ADDITIONAL WATCHES MAY BE ISSUED
LATER THIS EVENING. THIS IS JUST NORTH OF A SURFACE BOUNDARY STALLED
ALONG THE NEBRASKA KANSAS BORDER... WHICH WILL HELP PROVIDE THE
FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TONIGHT. SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...AND A FEW
ISOLATED TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AS THE
FRONT BECOMES STATIONARY IN SOUTHERN NEBRASKA. THE RISK AREA
SATURDAY AGAIN COVERS THE ENTIRE OUTLOOK AREA.

ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH
CENTRAL NEBRASKA. HOLT AND BOYD COUNTIES...IN NORTH CENTRAL
NEBRASKA...WILL BE IN THE RISK AREA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTH CENTRAL NEBRASKA
THROUGH MIDNIGHT...AND MAY BE NEEDED ACROSS OTHER PORTIONS OF THE
OUTLOOK AREA LATER TONIGHT AND SATURDAY.

13

In the hours before

Local storm report, Jul 4, 7:07 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0807 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    KILGORE                   NE   60 MPH TSTORM WIND
07/04/03   CHERRY

CAB
Local storm report, Jul 4, 7:51 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0851 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2 S MERRITT RESERVOIR DAM NE   0.88 IN HAIL
07/04/03   CHERRY

CAB
Local storm report, Jul 4, 8:11 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0911 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    9 NNW AINSWORTH           NE   0.88 IN HAIL
07/04/03   BROWN

CAB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:13 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jul 4, 7:14 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Jul 4, 8:03 PM MDTSevere Thunderstorm WarningLBFBrown42 min
Jul 5, 5:35 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan40 min
Jul 5, 6:16 AM MDTSevere Thunderstorm WarningLBFCherry59 min
Jul 5, 6:51 AM MDTSevere Thunderstorm WarningLBFCherry24 min
Jul 5, 4:55 PM MDTTornado WarningLBFCherry35 min
Jul 5, 5:30 PM MDTTornado WarningLBFCherry60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.